Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 119, NWS Twin Cities, MN

July 27, 2023Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2023, 2:49 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2023, 2:49 PM CDT (19:49 UTC)
Expired
Jul 27, 2023, 3:30 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Kanabec County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3159 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

924 
WUUS53 KMPX 271949
SVRMPX
MNC065-095-272030-
/O.NEW.KMPX.SV.W.0119.230727T1949Z-230727T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
249 PM CDT Thu Jul 27 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Kanabec County in east central Minnesota...
  Central Mille Lacs County in east central Minnesota...

* Until 330 PM CDT.

* At 249 PM CDT, a severe thunderstorm was located over Ogilvie, or
  21 miles northwest of Cambridge, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mora around 300 PM CDT.
  Brunswick around 305 PM CDT.

Other locations in the path of this severe thunderstorm include
Grasston and Quamba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4574 9314 4573 9315 4573 9351 4572 9352
      4573 9376 4591 9375 4593 9314
TIME...MOT...LOC 1949Z 270DEG 27KT 4582 9344 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
2 follow-up statements
388 
WWUS53 KMPX 272008
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Thu Jul 27 2023

MNC095-272017-
/O.CAN.KMPX.SV.W.0119.000000T0000Z-230727T2030Z/
Mille Lacs MN-
308 PM CDT Thu Jul 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MILLE LACS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota.

LAT...LON 4574 9314 4573 9315 4574 9351 4592 9352
      4593 9314
TIME...MOT...LOC 2007Z 270DEG 27KT 4582 9324 

$$

MNC065-272030-
/O.CON.KMPX.SV.W.0119.000000T0000Z-230727T2030Z/
Kanabec MN-
308 PM CDT Thu Jul 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHERN KANABEC COUNTY...

At 307 PM CDT, a severe thunderstorm was located over Brunswick, or
12 miles west of Pine City, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Grasston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4574 9314 4573 9315 4574 9351 4592 9352
      4593 9314
TIME...MOT...LOC 2007Z 270DEG 27KT 4582 9324 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
463 
WWUS53 KMPX 272025
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
325 PM CDT Thu Jul 27 2023

MNC065-272035-
/O.EXP.KMPX.SV.W.0119.000000T0000Z-230727T2030Z/
Kanabec MN-
325 PM CDT Thu Jul 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KANABEC COUNTY WILL
EXPIRE AT 330 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4574 9314 4573 9315 4574 9351 4592 9352
      4593 9314
TIME...MOT...LOC 2025Z 270DEG 27KT 4582 9308 

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:22 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 27, 1:22 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
122 PM CDT Thu Jul 27 2023

.UPDATE...
UPDATE Issued at 1019 AM CDT Thu Jul 27 2023

First, dewpoints this morning have been over achieving the forecast.
So updated the forecast to increase dewpoints through the day, which
in turn upped our heat index values to now have max values of
105-110 from southwest MN up into the Twin Cities. After coordination
with Sioux Falls, we expanded the Excessive Heat Warning southwest
of what we had earlier this morning.

Next up is the severe threat later today. First, the 12z KMPX
sounding had astounding 4200 j/kg of muCAPE (yes that was on a 12z
sounding!), so we're sitting on a powder keg today. However,
mesoanalysis this morning shows that what has come in behind the
morning activity is h7 temps in excess of 12C, so we have capping
issues to deal with. Looking at potential forcing mechanism, the
surface low over eastern SD, with a front extending northeast to the
Duluth area is our prime suspect. That surface low will drift toward
the Granite Falls area, with the front sagging south down to roughly
St. Cloud to Hayward in northwest WI this afternoon. The question
then becomes when/where along this front will storm initiate. The
CAMs aren't a huge help with this, with quite a bit of variation in
that department. Given where surface features are expected to be,
current thinking is that we'll see storms develop in the St. Cloud
area late this afternoon. This region will be just to the northeast
of the surface low, near the edge of the warmer h7 temps and capping,
and on the northern edge of a pool of potentially 4000-6000 j/kg of
mlCAPE. Once storms go along the boundary, they should become rather
explosive given the degree of instability in place today. It's along
this boundary where the greatest severe risk will reside and where
SPC has updated the Day 1 outlook to an Enhanced Risk. Once storms
develop, they should congeal into clusters that dive southeast
through the night. This looks like your typical wind and hail mid-
summer severe setup.

&&

.DISCUSSION...(Today through Wednesday)
Issued at 329 AM CDT Thu Jul 27 2023

KEY MESSAGES:

- Dangerous heat continues today with an Excessive Heat Warning in
  effect from the Twin Cities metro up the Minnesota River Valley to
  Mankato.

- Another round of storms is expected to fire sometime between this
  afternoon and Friday morning, some of these storms could be strong
  to severe.

- Temperatures fall back down into near to slightly above normal for
  the next week with highs generally in the 80s.

Today through Friday morning... The area of the strongest warm air
and moisture advection will continue moving east today. Overnight
this area saw thunderstorms with some isolated severe weather in
northern Minnesota. These storms have been weakening as they move
away from the primary forcing mechanism. The heat and humidity that
we saw in the eastern Dakotas and western Minnesota yesterday will
shift east into the rest of Minnesota and western Wisconsin today.
This means high temperatures in the mid to upper 90s with a few
isolated 100s possible. Central Minnesota should see some cooler
air thanks to an approaching cold front, but still warm air with
highs in the lower 90s. These temperatures combined with dew points
holding around 70 will see heat index values of 100 to 106. Some of
the highest values run along the eastern part of the Minnesota River
Valley and in this area we have issued an Excessive Heat Warning for
today. With all this heat and humidity present we will build
significant instability with over 2500 and possibly 3000 J/kg of
MLCAPE forecast. With the passage of a cold front this afternoon
through Friday morning we will likely see convective initiation
occur along or ahead of it. Shear should be sufficient for organized
cells, but does not look to be as high end as the CAPE potential.
Initial storm mode would favor isolated cells firing along and ahead
of the cold front with upscale growth into a linear system expected
later in the night. The flow at 850 mb could also support a sustained
linear system well into the overnight period as the diurnal
instability falls. Overall this looks like a strong setup for
thunderstorms and at least some isolated severe. Looking into CAM
solutions the timing of CI is what remains less certain. The timing
of this CI will have an impact on the severe threat we see as the
longer it takes the less likely we are to see the isolated phase of
this event. With this instability profile the isolated cell phase
could see large hail and any linear mode would favor more of a wind
threat. By the end of Friday morning all storms should be to our
south or east as the front will have passed through our area.

Friday afternoon through Thursday... Friday afternoon will be cooler
in the post-frontal airmass. Still likely to see above normal
temperatures though with highs remaining in the mid to upper 80s as
the cooler air advecting in does not setup until Saturday. This
still fairly warm and moist airmass on Friday should favor some
airmass thunderstorms, but any chances for severe would be more
likely in the early morning (mentioned above). By Saturday though we
should fall into near normal temperatures. We will stay here through
Monday until the next round of heat starts to build in by the middle
of next week. The cooler period also be a dry period under higher
pressure. It won't be until the heat moves back in by the middle of
next week that rain chances return again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 120 PM CDT Thu Jul 27 2023

We're sitting on a powder keg today, with muCAPE expected to exceed
5000 j/kg this afternoon. So it's really of question of when and
where do storms develop along a cold front slipping into central MN
and northwest WI right now. Confidence is high enough in storms that
we added tempo groups for TS to STC/MKT/MSP/RNH/EAU. The TEMPO
windows are a bit longer than we would like, but that reflects the
current uncertainty with timing in the forecast. Given the
uncertainty on when stuff fires, there is uncertainty with how deep
into the night we'll be dealing with TS, but in their wake, we may
have to deal with some patches of IFR/MVFR cigs floating around, but
nothing serious. Confidence continues to decrease in the forecast
the further into Friday you get, but it is trending drier for Friday
in the wake of the activity expected this afternoon and tonight.

KMSP...There's still a good deal of uncertainty with when storms will
potentially impact MSP, but it could come as early as 22z or as late
as nearly 6z tonight. Put a TEMPO group in for when storms look most
likely, but we'll be able to narrow down the length of the TS window
once we have better confidence on when/where storms develop.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chippewa-Chisago-
     Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-Meeker-Rice-
     Sherburne-Steele-Swift-Waseca-Wright-Yellow Medicine.

     Excessive Heat Warning until 8 PM CDT this evening for Anoka-Blue
     Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le Sueur-Martin-
     McLeod-Nicollet-Ramsey-Redwood-Renville-Scott-Sibley-
     Washington-Watonwan.

WI...Heat Advisory until 8 PM CDT this evening for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-St. Croix.

&&

UPDATE...MPG
DISCUSSION...NDC
AVIATION...MPG
Hazardous weather outlook, Jul 27, 1:36 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
136 PM CDT Thu Jul 27 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
136 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Excessive heat is expected today with Heat Index values of 100 to
110 degrees this afternoon.

Severe thunderstorms are possible late this afternoon through the
overnight hours. Large hail & damaging winds are the main
hazards, along with locally heavy rain. The greatest risk for
severe storms will be from central Minnesota into northwest
Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of
severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday, along with the chance for
isolated severe weather.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 27, 10:59 AM CDT, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1059 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     Tstm Wnd Dmg     4 SSW Paynesville       45.33N 94.73W
07/25/2023                   Stearns            MN   Emergency Mngr

            Delayed report, time estimated from radar -
            Tree down on at Lake Koronis regional park.

&&

JRB
Local storm report, Jul 27, 11:02 AM CDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1102 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Tstm Wnd Dmg     Eden Valley             45.32N 94.55W
07/25/2023                   Meeker             MN   Emergency Mngr

            Delayed report, time estimated from radar. A
            lot of tree and branch debris, along with
            power outages.

&&

JRB
Local storm report, Jul 27, 11:11 AM CDT, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1111 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Tstm Wnd Dmg     1 S Litchfield          45.11N 94.53W
07/25/2023                   Meeker             MN   Local Official

            Delayed report, time estimated from radar.
            Public works reponded to 1 large branch
            (about 8 inches diameter) on the south side
            of Litchfield.

&&

JRB
Local storm report, Jul 27, 11:51 AM CDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1151 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     Tstm Wnd Dmg     French Lake             45.20N 94.19W
07/25/2023                   Wright             MN   Local Official

            Delayed report, time estimated from radar.
            Public works had multiple reports of trees
            down in the French Lake townshp.

&&

JRB
Local storm report, Jul 27, 11:57 AM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     Tstm Wnd Dmg     Waverly                 45.07N 93.96W
07/26/2023                   Wright             MN   Local Official

            Delayed report, time estimated from radar.
            Public works reported tree down in Waverly.

&&

JRB
Special weather statement, Jul 27, 2:41 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
241 PM CDT Thu Jul 27 2023

MNZ044-045-052-272030-
Isanti MN-Mille Lacs MN-Kanabec MN-
241 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of southern Kanabec,
southern Mille Lacs and northwestern Isanti Counties through 330 PM
CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milaca, or 28 miles northwest of Cambridge, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bock around 250 PM CDT.

Other locations in the path of this storm include Ogilvie, Mora,
Brunswick, Grasston and Quamba.

This includes U.S. Highway 169 between mile markers 189 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Minnesota.

&&

LAT...LON 4567 9314 4566 9315 4572 9377 4590 9377
      4595 9314
TIME...MOT...LOC 1941Z 270DEG 28KT 4581 9366

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:31 AM CDTSpecial Weather StatementMPXIsanti29 min
Jul 27, 6:09 AM CDTSpecial Weather StatementMPXChisago36 min
Jul 27, 6:28 AM CDTSevere Thunderstorm WarningMPXChisago32 min
Jul 27, 6:57 AM CDTSevere Thunderstorm WarningMPXChisago33 min
Jul 27, 9:04 AM CDTHeat AdvisoryMPXWatonwan3 hr
Jul 27, 2:41 PM CDTSpecial Weather StatementMPXMille Lacs49 min
Jul 27, 3:33 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChisago42 min
Jul 27, 3:48 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns28 min
Jul 27, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKanabec33 min
Jul 27, 4:13 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChisago47 min
Jul 27, 4:29 PM CDTSevere Thunderstorm WarningMPXKanabec46 min
Jul 27, 4:52 PM CDTSpecial Weather StatementMPXBrown38 min
Jul 27, 5:05 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood25 min
Jul 27, 5:25 PM CDTSpecial Weather StatementMPXRenville35 min
Jul 27, 5:54 PM CDTSpecial Weather StatementMPXKanabec66 min
Jul 27, 6:05 PM CDTSpecial Weather StatementMPXRenville25 min
Jul 27, 6:35 PM CDTSpecial Weather StatementMPXMcLeod40 min
Jul 27, 6:36 PM CDTSpecial Weather StatementMPXRenville39 min
Jul 27, 6:39 PM CDTFlash Flood WarningMPXKanabec4 hr
Jul 27, 6:42 PM CDTSevere Thunderstorm WarningMPXRenville48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.